[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 12, 1994

Treating Multidrug-Resistant Tuberculosis: Compliance and Side Effects-Reply

Author Affiliations

University of Colorado School of Medicine Denver

JAMA. 1994;271(2):105. doi:10.1001/jama.1994.03510260027019
Abstract

In Reply.  —Regarding the suggestions of Dr Chaulk and colleagues: Amen! As indicated by a recent article published elsewhere,1I firmly believe that broad application of DOT is the only realistic tool to prevent worsening of the TB situation. Their data regarding the impact of DOT provide tangible affirmation of the value of this strategy.Dr Pierce and Ms Denison raise an appropriate issue: whether the rise of optic neuritis from ethambutol use is sufficiently great in elderly patients to contravene the routine use of this drug in patients with proven or suspected TB. There are several variables that bear on this problem:

  1. The incidence of EAON in their series was far higher than previously reported. Although they noted the calculated dosage and duration of ethambutol treatment, they did not provide information about renal function that might influence the risk of EAON.

  2. They note that some of their patients

First Page Preview View Large
First page PDF preview
First page PDF preview
×